Alert archive / Colorado / Flash Flood Warnings in 2019
Flash Flood Warning 9, NWS Pueblo, CO
NWS Pueblo, CO issued this flash flood warning at Jun 30, 2019, 4:32 PM MDT for Costilla County, Colorado. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 30, 2019, 4:32 PM MDT (22:32 UTC)
- Expired
- Jun 30, 2019, 6:30 PM MDT
- In force
- 118 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Flood severity
- None
County Costilla County, CO
The radar
The Pueblo radar (KPUX), 140 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 10.5 hours before the alert went out and 299 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2793 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -25 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
788
WGUS55 KPUB 302232
FFWPUB
COC023-010030-
/O.NEW.KPUB.FF.W.0009.190630T2232Z-190701T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pueblo CO
432 PM MDT Sun Jun 30 2019
The National Weather Service in Pueblo has issued a
* Flash Flood Warning for...
Northeastern Costilla County in south central Colorado...
* Until 630 PM MDT.
* At 431 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is expected to
begin shortly. Radar is estimating over 0.5 inches of rain has
fallen since 4:05 pm.
* Some locations that will experience flooding include...
Spring Burn Scar south of Highway 160 in Costilla county.
LAT...LON 3757 10521 3752 10518 3747 10519 3742 10517
3744 10526 3749 10530 3754 10527
$$
Hodanish3 follow-up statements
954
WGUS75 KPUB 302251
FFSPUB
Flash Flood Statement
National Weather Service Pueblo CO
451 PM MDT Sun Jun 30 2019
COC023-010030-
/O.CON.KPUB.FF.W.0009.000000T0000Z-190701T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Costilla CO-
451 PM MDT Sun Jun 30 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM MDT FOR
NORTHEASTERN COSTILLA COUNTY...
At 448 PM MDT, Doppler radar indicated thunderstorms were still
occuring over the Spring Burn Scar in Costilla county. However the
rain rate has decreased with these storms. Since 4:05 pm, between
0.6 and 0.8 inches of rain has fallen over the Spring Burn Scar in
Costilla county. Most of the heaviest rain has fallen just south of
highway 160.
Some locations that will experience flooding include...
Spring Burn Scar south of Highway 160 in Costilla county.
LAT...LON 3757 10521 3752 10518 3747 10519 3742 10517
3744 10526 3749 10530 3754 10527
$$
Hodanish823
WGUS75 KPUB 302347
FFSPUB
Flash Flood Statement
National Weather Service Pueblo CO
547 PM MDT Sun Jun 30 2019
COC023-010030-
/O.CON.KPUB.FF.W.0009.000000T0000Z-190701T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Costilla CO-
547 PM MDT Sun Jun 30 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM MDT FOR
NORTHEASTERN COSTILLA COUNTY...
At 542 PM MDT, Doppler radar indicated only spotty light rain over
the Spring burn scar south of highway 160 in Costilla county.
However, heavy rain has fallen over this area between 4 and 5 pm and
high water is likely occurring in and around the Forbes Park area.
Strong thunderstorms were re-developing south of the Spring Burn scar
south of Fort Garland, and these storms may move over the Spring
burn scar after 6:30 pm.
LAT...LON 3757 10521 3752 10518 3747 10519 3742 10517
3744 10526 3749 10530 3754 10527
$$
Hodanish658
WGUS75 KPUB 010021
FFSPUB
Flash Flood Statement
National Weather Service Pueblo CO
621 PM MDT Sun Jun 30 2019
COC023-010030-
/O.EXP.KPUB.FF.W.0009.000000T0000Z-190701T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Costilla CO-
621 PM MDT Sun Jun 30 2019
...THE FLASH FLOOD WARNING FOR NORTHEASTERN COSTILLA COUNTY WILL
EXPIRE AT 630 PM MDT...
The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.
LAT...LON 3757 10521 3752 10518 3747 10519 3742 10517
3744 10526 3749 10530 3754 10527
$$
mwWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this flash flood warning went out at Jun 30, 3:06 PM MDT, 1 hour 26 minutes earlier.
Area forecast discussion, Jun 30, 3:06 PM MDT, 1 hour 26 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 306 PM MDT Sun Jun 30 2019 .SHORT TERM...(This evening through Monday) Issued at 234 PM MDT Sun Jun 30 2019 Convection today slightly more vigorous and widespread over the mountains than the past few afternoons, as low/mid levels have moistened slightly versus 24 hrs ago. Still not a great deal of upper forcing to focus storms, and with weak shear, most activity has been relatively short lived. Storms will continue into the evening, mainly along and west of I-25, with gusty outflow winds/lightning and brief heavy rainfall the main storm threats. Steering currents remain weak into the evening, so low threat of some flash flooding is present over local burn scars if slow moving storms develop overhead. Activity gradually diminishes again overnight, though some weak upper energy moving into wrn CO may keep at least some light showers going over the higher terrain well into the night. Overnight lows will remain mild as convective debris cloudiness slowly dissipates toward Mon morning. On Monday, combination of increased moisture, weak upper energy and surface boundary dropping south through the plains should all enhance thunderstorm chances across much of the region through the day. Some disagreement among the models on location of heaviest rainfall on the plains, with GFS slightly farther north with stronger convection than last couple runs of the NAM. Won't get too hung up on the meso-scale details at this point, and will blanket most of the mountains and interior valleys with likely pops and keep high chance to likely numbers along the I-25 corridor as well. Eastern plains will see better chance of storms than the past few days as well, though areas near the KS border won't see much activity until Mon evening. Low level shear vectors are weak (20 kts or less) and chopped up looking, suggesting severe threat is low, though with CAPE running 1000 J/kg or higher and boundary on the plains, a few brief pulse severe storms are not out of the question. Main threat will again be heavy rainfall on burn scars, with mesoscale guidance hinting at perhaps the Spring scar having the best chance of higher rainfall totals. Max temps all areas will drift downward a few degf as convection and clouds should increase quickly from midday onward, especially over the higher terrain. .LONG TERM...(Monday night through Sunday) Issued at 234 PM MDT Sun Jun 30 2019 Not much change to the forecast thinking through the extended period with some changes heading into next weekend. Ensemble spreads continue to be low end with slightly elevated confidence in the overall forecast. Monday night into Tuesday...expect widespread showers and thunderstorms to be ongoing Monday evening across the region. A very slow moving upper disturbance will be transitioning across southern Colorado through the overnight hours. This will likely keep showers and thunderstorms going into the early morning hours, especially out near the Kansas border. The main threats appear to be locally heavy rainfall which could pose a flash flood threat on area burn scar and urban areas. Lightning, small hail and strong wind gusts may also be possible, especially during the evening hours. Thunderstorm intensity should diminish overnight as instability weakens across the region. For Tuesday, the upper disturbance will continue to drift slowly east into Kansas through the morning hours. Behind the departing system, a cold front will have dropped south across the I-25 corridor through the morning with flow turning north to northeasterly across the region. This will lead to another round of afternoon showers and thunderstorms initiating off the Eastern Mountains and spreading east across the Plains through the evening. Again, lack of shear should keep convection from becoming to strong, with the primary threat being locally heavy rainfall and an increased potential for flash flooding on area burn scars. This activity should dissipate through the evening, as high pressure over the Desert Southwest begins to build northward across Colorado. Wednesday and Thursday...high pressure will shift east across Colorado for Wednesday and Thursday. This will lead to slightly drier conditions across the region for both days. Expect any shower and thunderstorm activity to develop initially over the mountains, with little movement expected off the higher terrain. The better chances for showers and thunderstorms will be Wednesday as residual moisture and instability should be enough for at least scattered activity. Drier conditions are expected on the 4th of July on Thursday with possibly isolated thunderstorms over the mountains at best. Temperatures will also warm both days with at least mid 90s across the Plains. Friday into Sunday...the upper level ridge is forecast to shift eastward into the Central Plains into the with more monsoon like energy working its way northward into the Rockies for the weekend. Friday will be a transition day with increased chances for showers and thunderstorms with more widespread shower activity Saturday into Sunday. Much will depend on when a cold front will move across the Plains. Yesterdays model guidance was about 24 hours faster with the front on Friday. Current solutions have it coming through on Saturday. Whenever the front does come through, there will be increased chances for showers and thunderstorms over the weekend and cooler temperatures with highs in the 80s. Mozley && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 234 PM MDT Sun Jun 30 2019 VFR conditions expected at all TAF sites tonight and Monday. Scattered thunderstorms over the mountains will drift across the adjacent valleys and plains late this afternoon and evening hours and will likely impact all terminals. Thunderstorms will be high based with cigs remaining VFR, though brief rainfall and gusty/erratic outflow winds up to 40 kts will be possible with any storms. Thunderstorm chances diminish beginning after 02z with VFR cigs persisting into the overnight hours, especially along the Continental Divide where some showers will be possible overnight. On Monday, continue chance for afternoon thunderstorms all areas. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...PETERSEN LONG TERM...MOZLEY AVIATION...PETERSEN
Hazardous weather outlook, Jun 30, 11:29 AM MDT, 5 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1129 AM MDT Sun Jun 30 2019 COZ058>089-093>099-011730- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1129 AM MDT Sun Jun 30 2019 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Scattered to numerous showers and thunderstorms will develop over the mountains early this afternoon, with a few storms moving into the Interstate 25 corridor and adjacent plains during the late afternoon and evening. The main threats with thunderstorms today will be dangerous cloud to ground lightning and localized wind gusts up to 50 mph. One or two stronger storms over the mountains could contain some locally heavy rainfall and even some brief small hail under 1/2 inch in diameter. .DAYS TWO THROUGH SEVEN...Monday through Saturday On Monday, slow moving thunderstorms across the mountains will increase the risk of flash flooding, especially over area burn scars. Some strong to severe thunderstorms may develop over the eastern Plains Monday afternoon, with the potential for large hail, gusty winds, and cloud to ground lightning underneath the strongest storms. Otherwise, there is a daily chance for flash flooding over the burn scars with non-severe thunderstorms scattered across the region. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible across the mountains this afternoon and evening. 10/SKELLY
In the hours before
Special weather statement, Jun 30, 1:29 PM MDT, 3 hours 3 minutes before
Special Weather Statement National Weather Service Pueblo CO 129 PM MDT Sun Jun 30 2019 COZ065-066-069-302015- La Garita Mountains Above 10000 Ft CO- Saguache County East of Continental Divide below 10000 Ft CO- Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft CO- 129 PM MDT Sun Jun 30 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SAGUACHE COUNTY UNTIL 215 PM MDT... At 129 PM MDT, Doppler radar was tracking a strong thunderstorm 15 miles south of North Pass, or 44 miles southeast of Gunnison, moving northeast at 5 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of south central Saguache County. LAT...LON 3787 10654 3803 10663 3820 10639 3796 10622 TIME...MOT...LOC 1929Z 238DEG 6KT 3799 10650 ep
Special weather statement, Jun 30, 1:31 PM MDT, 3 hours 1 minute before
Special Weather Statement
National Weather Service Pueblo CO
131 PM MDT Sun Jun 30 2019
COZ060>062-064-065-069-072-302015-
Central Chaffee County Below 9000 Ft CO-
Saguache County East of Continental Divide below 10000 Ft CO-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft CO-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO-
Western Chaffee County Between 9000 and 11000 Ft CO-
Saguache County West of Continental Divide Below 10000 Ft CO-
Eastern Sawatch Mountains above 11000 Ft CO-
131 PM MDT Sun Jun 30 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CHAFFEE AND NORTH
CENTRAL SAGUACHE COUNTIES UNTIL 215 PM MDT...
At 131 PM MDT, Doppler radar was tracking a strong thunderstorm near
Poncha Pass, or 21 miles west of Hayden Pass Burn Scar, moving
northeast at 5 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Bonanza and Poncha Pass.
LAT...LON 3842 10628 3842 10625 3844 10625 3845 10626
3855 10613 3832 10598 3825 10619 3839 10631
TIME...MOT...LOC 1931Z 242DEG 5KT 3838 10615
epSpecial weather statement, Jun 30, 3:05 PM MDT, 1 hour 27 minutes before
Special Weather Statement National Weather Service Pueblo CO 305 PM MDT Sun Jun 30 2019 COZ065-067>070-302145- Alamosa Vicinity/Central San Luis Valley Below 8500 Ft CO- Saguache County East of Continental Divide below 10000 Ft CO- Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft CO- Eastern San Juan Mountains Above 10000 Ft CO- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft CO- 305 PM MDT Sun Jun 30 2019 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL RIO GRANDE COUNTY UNTIL 345 PM MDT... At 304 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles west of Del Norte, or 35 miles west of Alamosa, moving east at 15 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Monte Vista and Del Norte. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3756 10658 3773 10655 3774 10612 3747 10616 TIME...MOT...LOC 2104Z 277DEG 13KT 3764 10648 ep
Special weather statement, Jun 30, 3:31 PM MDT, 1 hour 1 minute before
Special Weather Statement National Weather Service Pueblo CO 331 PM MDT Sun Jun 30 2019 COZ076-077-079-083-302215- Wet Mountains between 6300 and 10000Ft CO- Western/Central Fremont County Below 8500 Ft CO- Canon City Vicinity/Eastern Fremont County CO- Northwestern Fremont County Above 8500Ft CO- 331 PM MDT Sun Jun 30 2019 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FREMONT COUNTY UNTIL 415 PM MDT... At 330 PM MDT, Doppler radar was tracking a strong thunderstorm near Royal Gorge, or 21 miles northeast of Hayden Pass Burn Scar, moving north at 20 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Royal Gorge. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3835 10529 3833 10545 3869 10564 3869 10532 TIME...MOT...LOC 2130Z 167DEG 16KT 3843 10540 kam
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 1:29 PM MDT | Special Weather Statement | PUB | Saguache | 46 min |
| Jun 30, 1:31 PM MDT | Special Weather Statement | PUB | Chaffee | 44 min |
| Jun 30, 3:05 PM MDT | Special Weather Statement | PUB | Rio Grande | 40 min |
| Jun 30, 3:27 PM MDT | Areal Flood Advisory | PUB | Huerfano | 108 min |
| Jun 30, 3:31 PM MDT | Special Weather Statement | PUB | Fremont | 44 min |
| Jun 30, 4:23 PM MDT | Areal Flood Advisory | PUB | Costilla, Huerfano | 112 min |
| Jun 30, 5:21 PM MDT | Areal Flood Advisory | PUB | Costilla, Huerfano | 61 min |
Nearby
Flash Flood Warnings in Colorado, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.